Log in
PMRGCAuk
8,078 members13,835 posts

leflunomide

Anyone have experience with leflunomide? Either positive or otherwise? Would like to hear about it.

24 Replies
oldestnewest

I took Leflunomide for a while, but got high blood pressure as a side- effect and had a flare as soon as I tried to reduce, so it did not work for me. Neither did the other DMARD s I have tried. I think there is some evidence that it can help some people, just not me!

Reply

how have you reduced to where you are now? doing ok?

Reply

That was about 2 years in. I am now over 6 years in and still on 11mgs.,having never got below 10mgs without flaring, which has happened a lot. Sorry- not a good story!

1 like
Reply

what was your starting dose?

Reply

15 mgs. as I only have PMR

Reply

Same story here! Still on 10 mg ---- and when travel up to 15 to be comfortable, but reducing as soon as possible to 12 1/2 and back to 10.

This has been 3 years.....story of my life since then.

Reply

I had the same problem with my blood pressure so had to stop it. My rheumy didn’t even consider trying it at a lower dose.

Reply

Hi gtate

I do know some people who have tolerated this ok, but for me it gave me awful diarrhoea - I had hoped it would settle but it didnt, so Icould not leave the house. I thinkI was on it 6-8 weeks.

I have also tried Methotrexate, Azathioprine and Salazoprine - none of which I have been able to tolerate.

But I did give them a try - good luck!

Reply

I was on it for a while but could only take a very small dose and it made no appreciable difference so I came off it.

Reply

Hi, I’ve been on Leflunomide for about 6 years or so, and on pred into my 8th year. I seem to tolerate it ok, having started at 10mg and when that wasn’t bringing the pred down, started on 20mg. I had a little protest about 2 years ago, having decided Leflunomide wasn’t doing anything, as I had had to up the pred because of a flare. So I had about 5 months or so off it, however had to restart and I have to say I think my body does need it. So I keep on taking the meds, and have now got down to 4mg pred, and still take 20mg Leflunomide. The only side effect of which I am aware is further hair loss. My hair wasn’t great to start with because of low thyroid, but the loss did seem to become greater when I restarted the Leflunomide. On mentioning this to my rheumy, she said the further hair loss would most likely be the tong term steroid use. As I’ve worn a wig for over 26 years or so, it’s no big deal I suppose but it still makes me sad at times. This joyous disease, however I’m still active, although not as much as I would have liked, but I know there are others not so fortunate, so am grateful for what I can do.

1 like
Reply

Hum - after 9 years on pred I have thick and shiny hair. I did have hair problems while on Medrol/methylprednisolone. All it did was created adverse effects (black beard, massive weight gain, skin and hair went mad) without managing the pain. Switching to prednisone in the form of Lodotra/Rayos took all back to normal.

Reply

I notice all the replies to leflunomide are ones at lower doses. Has anyone taken it with high doses and been able to taper? Presently I am on 60 mg and still have a lot of those niggles and sometimes those niggles seem like they might be increasing. I appreciate all your comments!

Reply

One of the ladies in the Scottish charity who was diagnosed with PMR was on methotrexate for some years and while it helped her manage on a lower dose, she couldn't get off pred and still felt "not right". Last year she started leflunomide and was able to stop pred altogether after 8 months. She says she felt the leflunomide "kick in" not long after she started taking it.

But that is PMR - I had not been aware of any studies using it in GCA - which with a starting dose of 60mg I assume is your diagnosis? However, I found this:

medscape.com/viewarticle/73...

which says "Although there is no published systematic research into leflunomide used for treatment of GCA, it has shown promise in a small number of patients with steroid-resistant disease in our center.[99] A multicenter randomized controlled trial is in the planning stage."

I also found a couple of other promising links - but my internet today is at dead slow and stop so I can't read them and I won't list them until I have.

Reply

I was prescribed leflunomide 3 years ago, and the side effects were high blood pressure. I discontinued at once. This medication is for RA mainly. I have an RA factor in my blood, Palindromic Rheumatism, which does not cause joint damage. I do have PMR.

Reply

Hi gtate1914. I started on Leflunomide about a year ago . I wasn't on a high dose of Pred - 21mg. I have GCAand PMR. I started on 20mg of Leflunomide and have not had any side effects. I still however have had a couple of flares, after a very bad cold virus and after a urine infection. For me I would say that it has eased my symptoms.

Reply

I started 10mg Leflunomide after 4.5 years of PMR. It seems I am one of those who don't respond well to Prednisolone and I had been constantly yo- yoing. It kicked in after a month or so and my CRP gradually fell from 12 to as low as 7 at one stage. The bad news is that I developed a serious diarrohoa problem and my blood pressure rose to a dangerous level as a result of which I am now on 100mg Larsotan as well. I stopped the Lef after 6 months since we were due to take a 2 week coach trip in the US and I couldn't take the risk of an unfortunate incident. By that time though I had been able to reduce the Pred to 4mg without any problem so the Lef had been working from that point of view! I didn't go back to it after our return from holiday since I seemed to be doing alright without it but my CRP started to edge up again after a while and I was advised to restart albeit with a small dose of 1mg per week. Even with that low dosage the diarrohoa returned so a month ago I stopped taking it completely. I found it just too risky and had experienced one or two more particularly nasty moments. My latest blood test shows both CRP and ESR at 10 which I know is probably still elevated but I am quite happily down to 2mg Pred now. During the past month and 6 years on from the original PMR diagnosis I have started exercising again with some gentle cycling, a little golf and a few gym sessions. I have lost a stone in weight and feeling perfectly OK although I am tired much of the time. I think I will put up with that and have no wish to take the Leflunomide again.

1 like
Reply

Thanks for the replies re leflunomide.

Well, here I am still at 60 mg of pred on day 7 and feeling a little worse every day. My rheumy said stay at 60 and DO NOT GO UP without consulting her first. Of course it is a 4 day weekend here and she is always unavailable on weekends. Jaw is tired, little achy, headaches, temple aches more and more, extreme fatigue and heaviness. I've been on high doses too long and feel my poor ole body is just giving out.... am going to a clinic this morning that rheumy is part of and who knows.... maybe they can contact her... but I think she is just guessing what to do....doesn't it sound like I'm heading for a flare...? DX'd with pmr and gca in February 2018.

Reply

Oh, forgot to mention I started methotrexate a week ago. It may or may not be helpful. Trying to stay positive but it's not easy, is it?

Reply

How did you get on with the first dose?

Reply

Started 60mg on Feb 28, after 2 wks per rheumy taper to 50mg, but my symptoms were not under control, tired jaw, scalp tender, light headaches. Tried to be obedient patient. That lasted 7 days. Symptoms worsen. Rheumy put me up to 80mg for 3 days then to 60 again. Tried to taper by 5 mg but not long enough at a dose that seemed to work. I never felt symptoms really under control. I think she's just playing it by ear. I'm just confused what to do anymore.

Reply

I meant the methotrexate.

Reply

Sorry. First dose 4 days ago, went fine.

Reply

Been wondering how long side effects take to set in...

Reply

taking 1 mg folic acid every day.

Reply

You may also like...